Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 6, 2017, 7:12 PM CST for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 33 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 7:12 PM CST (01:12 UTC)
- Expired
- Mar 6, 2017, 7:45 PM CST
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 7:13 PM CST | TSTM WND GST 50 | Tonganoxie, KS | TRANSFORMER BLOWN WITH POWER POLES DOWN. |
| Mar 6, 7:22 PM CST | TSTM WND GST 60 | 2 W Clearview City, KS | . |
| Mar 6, 7:24 PM CST | TSTM WND DMG | 1 Ese Clearview City, KS | DELAYED REPORT. TREE BLOWN DOWN ONTO HOUSE ON ROSEWOOD AVENUE. TIME MATCHED TO RADAR. |
| Mar 6, 7:24 PM CST | TSTM WND DMG | 3 Sw De Soto, KS | DELAYED REPORT. TREE BLOWN DOWN ONTO HOUSE ON ROSEWOOD AVENUE. TIME MATCHED TO RADAR. |
| Mar 6, 7:29 PM CST | HAIL 1 | 2 W Shawnee, KS | EM RELAYED REPORT FROM SPOTTER OF 1 INCH HAIL NEAR K-7 AND SHAWNEE MISSION PARKWAY. |
| Mar 6, 7:29 PM CST | HAIL 1.25 | De Soto, KS | EM REPORTS 1.25 INCH HAIL IN DE SOTO. |
| Mar 6, 7:29 PM CST | HAIL 1.75 | 3 Nw Olathe, KS | EM RELAYED REPORT FROM SPOTTER OF GOLF BALL SIZE HAIL NEAR 111TH AND K-7. |
| Mar 6, 7:29 PM CST | HAIL 2.75 | De Soto, KS | |
| Mar 6, 7:30 PM CST | HAIL 1.5 | 3 Nne De Soto, KS | EM REPORTS PING PONG SIZE HAIL AT 158TH ST AND KREIDER RD. |
| Mar 6, 7:34 PM CST | HAIL 1.75 | 3 Sw Shawnee, KS | . |
| Mar 6, 7:34 PM CST | HAIL 2 | 3 Sw Shawnee, KS | . |
| Mar 6, 7:38 PM CST | HAIL 1.75 | 2 W Shawnee, KS | EM RELAYED REPORT FROM SPOTTER OF GOLF BALL SIZE HAIL AT K-7 AND SHAWNEE MISSION PARKWAY. |
| Mar 6, 7:43 PM CST | HAIL 1 | 4 Nnw Olathe, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 2:27 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
045
WUUS53 KEAX 070112
SVREAX
KSC091-103-209-070145-
/O.NEW.KEAX.SV.W.0025.170307T0112Z-170307T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
712 PM CST MON MAR 6 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Western Wyandotte County in northeastern Kansas...
Southwestern Leavenworth County in northeastern Kansas...
Northwestern Johnson County in east central Kansas...
* Until 745 PM CST
* At 711 PM CST, a severe thunderstorm was located over Vinland, or
near Lawrence, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Olathe, Shawnee, Lenexa, Bonner Springs, De Soto, Tonganoxie,
Linwood, Reno and Clearview City.
This includes the following highways...
Interstate 435 between mile markers 2 and 3.
Kansas Turnpike between mile markers 206 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for northeastern
and east central Kansas.
LAT...LON 3919 9503 3896 9476 3882 9505 3898 9506
3899 9507 3898 9509 3896 9508 3897 9511
3897 9513 3898 9516 3896 9517 3896 9519
3903 9519
TIME...MOT...LOC 0111Z 227DEG 38KT 3887 9520
HAIL...1.00IN
WIND...60MPH
$$
Welsh1 follow-up statement
543
WWUS53 KEAX 070139
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
739 PM CST MON MAR 6 2017
KSC091-103-209-070149-
/O.EXP.KEAX.SV.W.0025.000000T0000Z-170307T0145Z/
Wyandotte KS-Leavenworth KS-Johnson KS-
739 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND NORTHWESTERN JOHNSON COUNTIES WILL
EXPIRE AT 745 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CST for northeastern
and east central Kansas.
LAT...LON 3919 9503 3896 9476 3882 9505 3898 9506
3899 9507 3898 9509 3896 9508 3897 9511
3897 9513 3898 9516 3896 9517 3896 9519
3903 9519
TIME...MOT...LOC 0139Z 227DEG 38KT 3906 9494
$$
WelshWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:12 PM CST, 2 hours earlier.
Area forecast discussion, Mar 6, 5:12 PM CST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
512 PM CST Mon Mar 6 2017
.Discussion...
Issued at 225 PM CST MON MAR 6 2017
A rather active 24 hour period is in store with multiple weather
hazards possible. The first hazard will reside with the ongoing Wind
Advisory in effect until 6 pm this evening. Strong southwesterly
winds in excess of 30 mph will continue to gust up to 45 mph through
the remainder of the afternoon and early evening ahead of a strong
cold front.
The frontal boundary will be the triggering mechanism for the next
weather hazard in the form of severe weather potential this evening.
Taking a look at the pattern aloft, water vapor imagery depicts a
negatively tilted upper-level trough now entering the Northern
Plains. A surface low underneath the trough axis will continue to
strengthen and push northeastward into southern Manitoba after
sunset. This feature will maintain existing warm air advection and
moisture return ahead of the southern extent of the boundary. As the
parent storm system rapidly matures by the late afternoon, the
associated cold front will quickly push through northwestern
Missouri just before sunset and will be the focus for a brief period
of convection through the early evening hours.
Light to moderate rain showers were noted parallel to a vort lobe
across central to northeastern Missouri through the late morning and
early afternoon. Extensive low level stratus within the warm sector
has created a capping inversion across the entire forecast area.
Thus this activity and any subsequent activity will be limited with
regard to deepening updraft potential until synoptic scale lifting
occurs along the frontal boundary. Once this occurs, MUCAPE values
between 1000 to 1500 J/kg will combine with ample deep layer shear
to sustain updrafts along the frontal boundary. With LCL heights
near 500 m and sufficient low level wind shear to generate 0 to 1 km
helicity values of 300 to 400 m2/s2, a few tornadoes, perhaps
strong, are possible within embedded supercells near the boundary.
Aside from the tornadic potential, large hail and damaging winds are
also in play as the event unfolds. Large hail potential is likely
within rotating updrafts, particularly in light of WBZ heights below
10 kft. Finally damaging winds are also possible as the convection
becomes more linear with time as the frontal boundary approaches the
I-35 corridor. With 40+ mph wind gusts already in place upon the
arrival of the front, severe winds will not be difficult to
materialize. The progressive nature of the system with PWAT values
near 1 inch will limit the overall flash flood risk, and rainfall
totals should generally remain below 1 inch through the duration of
the event.
The final hazard resides with rapidly decreasing dewpoints and
subsequent fire weather danger behind the cold front. Upstream obs
depict dewpoint values in the upper teens and this trend is expected
to overtake the forecast area beginning late tonight through much of
Tuesday. A Red Flag Warning remains in effect for northwest Missouri
through 8 pm today. Fire weather concerns will increase further
tomorrow afternoon despite chances for precipitation this evening.
Have thus upgraded the existing Fire Weather Watch to a Red Flag
Warning for Tuesday afternoon. Also have issued a Fire Weather Watch
for the remaining CWA, though some uncertainty remains with the
extent of dewpoint values that far east. See Fire Weather Discussion
for details.
Above normal temperatures will persist through the remainder of the
work week with a return of precip chances as early as Thursday.
Better chances for widespread precipitation will then arrive by
Saturday as a clipper system pushes through the area through the
early weekend.
&&
.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 502 PM CST MON MAR 6 2017
Gusty southwesterly winds, peaking near 45 mph, will remain in
place ahead of a cold front which will push through the terminals
early in the forecast period. Thunderstorms are expected along the
frontal boundary with the primary hazard being isolated strong
winds. Storms will be brief, generally only lasting an hour or
two. While gusts will drop off behind the front, increased winds
will persist overnight underneath clearing sky conditions. Wind
gusts near 30 kts will return to the area Tuesday morning out of
the WSW.
&&
.Fire Weather...
Issued at 225 PM CST MON MAR 6 2017
A cold front will push through northwest Missouri Monday evening
and will bring a dry air mass into the forecast area behind the
boundary. This will decrease dewpoint values into the upper teens
to lower 20s. Combined with gusty winds, up to 40 mph by Tuesday
afternoon, critical fire weather conditions will remain in place
until Tuesday evening.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ025-057-
060-102>105.
Wind Advisory until 6 PM CST this evening for KSZ025-057-060-
102>105.
Red Flag Warning until 8 PM CST this evening for KSZ025-102.
MO...Red Flag Warning from 11 AM to 6 PM CST Tuesday for MOZ001-002-
004-011>014-020>023-028>031-037>039-043>045-053-054.
Wind Advisory until 6 PM CST this evening for MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
Red Flag Warning until 8 PM CST this evening for MOZ001-002-011-
012-020.
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for MOZ003-005>008-015>017-024-025-032-033-040-
046.
&&
Discussion...Welsh
Aviation...Welsh
Fire Weather...WelshHazardous weather outlook, Mar 6, 4:39 AM CST, 14 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 439 AM CST Mon Mar 6 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 439 AM CST Mon Mar 6 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A line of scattered thunderstorms is expected to develop across northwest MO and far northeast KS late this afternoon, and will increase in coverage and intensity as the line progresses southeast this evening. Large hail and damaging winds are possible across the outlook area, and an isolated tornado or two cannot be ruled out especially along and southeast of Interstate 35. Strong winds will continue throughout the day, but will gust even higher after sunrise, reaching 45 to perhaps even 50 mph during the afternoon. Gusty winds are also expected behind the cold front this evening, and will combine with rapidly falling humidity to raise the wildfire danger across far northeast KS and northwest MO after the front passes. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very dry air and strong winds are expected throughout the region Tuesday, creating the very high wildfire concerns throughout the daylight hours. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 6, 6:50 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 3 N MARYVILLE 40.39N 94.87W
03/06/2017 E1.00 INCH NODAWAY MO FIRE DEPT/RESCUE
PICKERING FIRE REPORTED QUARTER SIZE HAIL ON
HWY 71 VIA EM.
&&
LGLocal storm report, Mar 6, 6:58 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 3 WSW LEAVENWORTH 39.30N 94.97W
03/06/2017 E1.00 INCH LEAVENWORTH KS EMERGENCY MNGR
EM REPORTS 1/2 TO QUARTER SIZE HAIL ON
SPRINGDALE IN LEAVENWORTH.
&&
LGLocal storm report, Mar 6, 7:00 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL PARNELL 40.44N 94.62W
03/06/2017 E0.75 INCH NODAWAY MO FIRE DEPT/RESCUE
DIME SIZE HAIL IN PARNELL. TIME ESTIMATED.
&&
LGLocal storm report, Mar 6, 7:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 3 SE EASTON 39.31N 95.07W
03/06/2017 E1.75 INCH LEAVENWORTH KS EMERGENCY MNGR
EM REPORTS GOLF BALL SIZE HAIL AT 207TH AND
SPRINGDALE ROAD.
&&
LGLocal storm report, Mar 6, 7:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 ENE RAVENWOOD 40.36N 94.65W
03/06/2017 E1.75 INCH NODAWAY MO TRAINED SPOTTER
UP TO GOLF BALL, SAW A LOT OF QUARTER SIZE
AS WELL. HAIL IS COVERING THE ROADS.
&&
STGLocal storm report, Mar 6, 7:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL RAVENWOOD 40.36N 94.67W
03/06/2017 E1.50 INCH NODAWAY MO TRAINED SPOTTER
EM RELAYED REPORT FROM SPOTTER OF PING PONG
BALL SIZE HAIL IN RAVENWOOD .
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:43 PM CST | Severe Thunderstorm Warning | EAX | Doniphan | 47 min |
| Mar 6, 6:53 PM CST | Severe Thunderstorm Warning | EAX | Leavenworth | 37 min |
| Mar 6, 6:59 PM CST | Tornado Warning | EAX | Leavenworth | 31 min |
| Mar 6, 7:06 PM CST | Severe Thunderstorm Warning | EAX | Atchison, Doniphan, Leavenworth | 39 min |
| Mar 6, 7:27 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 48 min |
| Mar 6, 7:36 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Miami | 54 min |
| Mar 6, 7:55 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 35 min |
| Mar 6, 8:18 PM CST | Severe Thunderstorm Warning | EAX | Linn, Miami | 27 min |
| Mar 6, 8:25 PM CST | Flash Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 3 hr |
| Mar 6, 8:25 PM CST | Severe Thunderstorm Warning | EAX | Linn, Miami | 35 min |
| Mar 7, 11:07 AM CST | Wind Advisory | EAX | Atchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more | 5 hr |
| Mar 7, 3:44 PM CST | Fire Weather Watch | EAX | Atchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.